MAUDE Adverse Event Report: CORDIS CORPORATION AVANTI + 5F STD W/GW; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

CORDIS CORPORATION AVANTI + 5F STD W/GW; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 504605X
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 12/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot (17889752) presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, upon inspection of the sheath of a 5f avanti plus standard catheter sheath introducer (csi) with mini guidewire (gw) was found to have a small hole however, the tip was intact.Hemostasis was achieved by manual pressure.There was no reported patient injury.When the csi was removed, upon pulling back there was a blood clot on the arterial sheath.After the clot was pulled through which noted to have a fast oozing blood at the access sight in the right groin.On removal of arterial sheath at the right groin which noted to have a spraying of blood from mid-sheath and instantly ecchymosis was started at the target site, but no firm hematoma was felt.The sheath was tagged/bagged for further inspection.The product was stored as per labeling.The product was opened in the sterile field.The device was prepped according to the ifu.This was electrophysiology study case.The access site was the femoral vein.The device will be returned for analysis.
 
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.  however, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g4, g7, h2, h3 and h6 have been updated accordingly.As reported, upon inspection of a 5f avanti plus standard catheter sheath introducer (csi) with mini guidewire (gw), it was found to have a small hole however, the tip was intact.There was no reported patient injury.When the csi was removed, upon pulling back there was a blood clot in the sheath.After the clot was pulled there was a fast oozing of blood at the access site in the right groin.Upon removal of the arterial sheath a spraying of blood from mid-sheath occurred and instantly ecchymosis was started at the target site, but no firm hematoma was felt.The sheath was tagged/bagged for further inspection.This was electrophysiology study case.The access site was the femoral vein.The product was stored as per labeling.The product was opened in a sterile field.The device was prepped according to the instructions for use (ifu).Hemostasis was achieved by manual pressure.The product was returned for analysis.One non-sterile avanti + 5f std w/gw cannula sheath was returned inside a plastic bag.No original tray packaging was returned.Per visual analysis, a small hole could be observed at 1.5 cm from hub.No other anomalies observed.Per microscopic analysis, the unit was inspected under the vision system and the puncture hole was confirmed on the unit.Per sem analysis, the results showed that the inner surface presented no anomalies near the puncture/hole.The outer surface of the cannula presented material elongations along the puncture/hole.The this type of damage is commonly caused during the interaction of the cannula material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed elongations on the cannula outer surface could probably led to the punctured condition found on the received cannula.It seems the cannula material was punctured with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 17889752 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿catheter sheath introducer (csi)- frayed/split/torn - during use¿ was confirmed during analysis, due to the condition in which the device was received.The exact cause of the reported event could not be conclusively determined.Procedural/handling factors, such as interaction of the cannula sheath with a concomitant vessel dilator or guide wire, may have contributed to the reported event.The reported ¿thrombosis in device¿, ¿ecchymosis¿ and ¿bleeding¿ were not confirmed during analysis of the returned device.Thrombosis happens due to the accumulation of dried blood in the catheter.The exact cause of this blood accumulation could not be conclusively determined.Patient and/or procedural factors may have contributed to the reported blood clot in the device.Bleeding and ecchymosis are known complications of the use of this device and are listed in the ifu as such.These issues are usually related to stick technique, patient and pharmacological factors.According to the ifu which is not intended as a mitigation of risk, possible complications include, but are not limited to hematoma, perforation of the vessel wall and thrombus formation.The ifu also states to slowly withdraw the csi while placing compression on the puncture site.It also states to aspirate the device via the sideport extension to collect any fibrin that may have been deposited.The ifu warns users to discontinue use of the device if damage is noted.Neither the phr nor the product analysis suggest that the events experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventative measures will be taken at this time.

Brand Name
AVANTI + 5F STD W/GW
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key9574605
Report Number9616099-2020-03467
Device Sequence Number2866336
Product Code DRE
UDI-Device Identifier20705032009987
UDI-Public20705032009987
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K970392
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model Number504605X
Device Catalogue Number504605X
Device Lot Number17889752
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2019
Supplement Date Received by Manufacturer01/08/2020
02/10/2020
Initial Report FDA Received Date01/10/2020
Supplement Report FDA Received Date02/07/2020
02/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR